SESSION TITLE: Cardiovascular Case Report Posters I
SESSION TYPE: Case Report Poster
PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM
INTRODUCTION: For regional anesthesia, lidocaine bupivacaine combination is popular due to the advantage of quick onset action of lidocaine and longer duration of action of bupivacaine. Although a safe procedure, toxicity from local anesthetics can result from local absorption and/or inadvertent direct IV injection. Direct cardiac toxic effects of local anesthetics involve arrhythmias and/or direct myocardial injury/ suppression. A recent study showed that bupivacaine induce mitochondrial swelling in myocarium with resultant negative inotropic effects. Bupivacaine in high doses or unintentional intravascular injection may lead to high plasma levels and related depression of the myocardium, heart block, hypotension, bradycardia, ventricular arrhythmias, and cardiac arrest. There is very limited echocardiographic and ventriculographic evidence of bupivacaine induced cardiac dysfunction.
CASE PRESENTATION: A 35 year old otherwise healthy African-American male presented for left wrist arthroscopy. As he received left axial nerve block with bupivacaine and lidocaine prior to the procedure, he lost consciousness. After intubation his initial ABG showed pH 7.09, pCO2 50, pO2 27 and CXR demonstrated extensive pulmonary edema. Pink, frothy sputum was suctioned from endotracheal tube. EKG showed only sinus tachycardia. Patient was resuscitation with IV fluids, vasopressor Norepinephrine and inotropic agent Milrinon. Bedside echocardiogram showed normal LV size with severe diffuse hypokinesia. Estimated EF was 15-20%. Only the apical region showed contractility. Angiography did not demonstrate any coronary disease. Left ventriculography showed apical contractility with complete akinesia and dyskinesia at the base of the heart, with the appearance of an inverse takotsubo cardiomyopathy. A left ventricular assist device, Impella, was implanted percutaneously with a maintained cardiac output of 3L/min based on the Impella Device measurement. On day 2, cardiac index improved to 3.0 L/min/m2. Ventilator and oxygen requirements decreased as the patient’s pulmonary edema improved. Norepinephrine and milrinone were gradually weaned off. On day 3 a repeat echo demonstrated major improvement in LV function. Measured cardiac index was 3.7 L/min/m2. The Impella device was removed without complications.
DISCUSSION: Despite the well-established cases of cardiac toxicity, documented echocardiographic evidence of cardiomyopathy by bupivacaine is lacking. This case report describes development of acute inverted takotsubo cardiomyopathy immediately following bupivacaine/lidocaine injection and ultimately leading to sudden and near catastrophic cardiac failure.
CONCLUSIONS: This case describes inverted takotsubo cardiomyopathy as a mechanism for bupivacaine induced cardiac suppression and demonstrates the need for increased awareness of the rare but serious cardiotoxic effects of bupivacaine when used for nerve blocks.
Reference #1: Coyle DE et el Anesth Analg. 1994 Aug; 79(2):335-339
DISCLOSURE: The following authors have nothing to disclose: Martinus Dyrud, Rakesh Gupta, Rumi Khan
No Product/Research Disclosure Information